Flash Flood, Centre
- When
- September 27, 6:20 PM EST to 8:45 PM EST
- Where
- Centre County, Julian
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy rains caused flooding in Centre County. Road flooding was reported throughout the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rains caused flooding in Centre County. Road flooding was reported throughout the county. Hard hit were the intersections of Routes 220 and 550 in Stormstown, and portions of Julian Pike which were washed away by flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 3:10 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT SAT SEP 27 2003 UPDATED FOR SEVERE THUNDERSTORM WATCH. RXR ------------------------------------------------------------------- TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR WEST. TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER) FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL. SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS FAR SE. SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW ZONES FOR MINS...CLOSE ELSEWHERE. WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE RELATIVE WARMTH OF THE GREAT LAKES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH UNTIL 800 AM EDT SUNDAY FOR ZONES PAZ006... PAZ011>012...PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042... PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066. SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SATURDAY FOR ZONES PAC009...PAC013...PAC021...PAC023...PAC027...PAC033...PAC035... PAC041...PAC055...PAC057...PAC061...PAC067...PAC081...PAC087... PAC099...PAC105...PAC109...PAC111...PAC113...PAC117...PAC119. &&
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 538 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS AFTERNOON THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
543 PM EDT SAT SEP 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM BEDFORD PA WIND DAMAGE
09/27/03 BEDFORD WIRES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
544 PM EDT SAT SEP 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 10 S CENTERVILLE PA FLASH FLOODS
09/27/03 BEDFORD WATER RESCUE FROM A HOME
ALONG BUSINESS ROUTE 220PAZ012-272245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 559 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ORVISTON...OR 14 MILES NORTH OF BELLEFONTE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR GLEN UNION AROUND 625 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
PAZ027-028-272330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 635 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT JUNIATA AND MIFFLIN COUNTIES... AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HUNTINGDON...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MCVEYTOWN...BLACK LOG AND ALLENSVILLE AROUND 650 PM...HONEY GROVE AROUND 655 PM...STRODES MILLS AND BELLEVILLE AROUND 700 PM...SPRUCE HILL AROUND 705 PM...LEWISTOWN AND WALNUT AROUND 710 PM AND BURNHAM AROUND 715 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049-050-056- 063-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 702 PM EDT SAT SEP 27 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...POTTER AND SOMERSET. ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CUMBERLAND...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN... NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...PERRY... SNYDER...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING... SULLIVAN...TIOGA AND UNION.
PAZ037-041-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 712 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LYCOMING AND SOUTHERN TIOGA COUNTIES... AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF JERSEY SHORE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BUTTONWOOD AROUND 720 PM... RALSTON AROUND 740 PM AND OGDENSBURG AROUND 745 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
The State College radar (KCCX), 15 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338070.